Alert archive / South Carolina / Dense Fog Advisories in 2021
Dense Fog Advisory 7, NWS Columbia, SC
NWS Columbia, SC issued this dense fog advisory at Feb 11, 2021, 3:18 AM EST for 9 counties in South Carolina; 5 counties in Georgia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2021, 3:18 AM EST (08:18 UTC)
- Expired
- Feb 11, 2021, 11:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS72 KCAE 110818 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 318 AM EST Thu Feb 11 2021 GAZ040-063>065-077-SCZ018-025-030-035-111600- /O.NEW.KCAE.FG.Y.0007.210211T0818Z-210211T1600Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Aiken-Barnwell- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, Aiken, North Augusta, Barnwell, Williston, and Blackville 318 AM EST Thu Feb 11 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of the Central Savannah River Area along western South Carolina and east central Georgia. * WHEN...Until 11 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
192 WWUS72 KCAE 111404 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 904 AM EST Thu Feb 11 2021 SCZ020>022-026-115-116-111600- /O.EXA.KCAE.FG.Y.0007.000000T0000Z-210211T1600Z/ Newberry-Fairfield-Kershaw-Saluda-Northern Lancaster- Southern Lancaster- Including the cities of Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, Indian Land, Lancaster, Elgin, and Lancaster Mill 904 AM EST Thu Feb 11 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Portions of central South Carolina. * WHEN...Until 11 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ GAZ040-063>065-077-SCZ018-025-030-035-111600- /O.CON.KCAE.FG.Y.0007.000000T0000Z-210211T1600Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Aiken-Barnwell- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, Aiken, North Augusta, Barnwell, Williston, and Blackville 904 AM EST Thu Feb 11 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of the Central Savannah River Area along western South Carolina and east central Georgia. * WHEN...Until 11 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Feb 11, 3:05 AM EST, 13 minutes earlier.
Area forecast discussion, Feb 11, 3:05 AM EST, 13 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Columbia SC 305 AM EST Thu Feb 11 2021 .SYNOPSIS... A low pressure system will move from the Gulf coast region toward the Carolinas over the next couple of days. This will result in an increase in moisture across the region and an increasing chance of rain. Although near or above normal temperatures expected today, cold air damming will develop Friday and continue through the weekend with rain and cold temperatures. The chance of rain will continue into early next week as another low pressure system moves into the area. && .NEAR TERM /THROUGH TONIGHT/... Early this morning: A surface front is slowly moving into the CSRA. Along this front, visibilities will be dropping as areas of fog develop. Can not rule out the need for a dense fog advisory if visibilities drop below a half a mile in a widespread area. Today and tonight: The current front over the area will weaken and track further northward as warm moist air pushes into the region ahead of a stronger cold front that will be moving into the area from the west tonight. Areas of fog should still be ongoing across portions of the CSRA, but improving conditions by late morning. The area should be starting off dry and somewhat stable, but by this afternoon and evening, instability increases ahead of the approaching cold front, and we should see showers and scattered thunderstorms develop by late afternoon. LI values over much of the Midlands and CSRA will be between -1 and -4. One limiting factor is a mid-level warm nose that shows up in sounding data through the afternoon. There is a short window this evening in which the cap weakens and there will be enough instability for the thunderstorms to develop. A wave along the front will be east of the region later tonight, and on the backside of this low, strong cold advection pattern will be setting up, and in turn will rapidly drive a wedge cold front southward through the forecast area from between 02z and 08z. Although thunderstorm coverage will diminish, there will still be plenty of rainfall and drizzle overnight. As for temperatures today, with strong warm advection, readings will be able to rise well into the 60s, or even the lower 70s in the CSRA despite mostly cloudy skies. Can not rule out even warmer readings based on previous few days. For tonight, the first part of the night may start off mild, but as the wedge front pushes southward, temperatures will quickly drop off into the 40s. By morning, readings will be in the mid to upper 30s across the Pee Dee, in the lower to middle 40s in the Midlands, and in the upper 40s to lower 50s in the CSRA. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday and Friday night...Models in good agreement with wedge in place by morning. Isentropic lift appears to be limited through the day although moisture will deepen. Weak short waves may initiate some light rain but expect mainly drizzle through the day. Temperatures will fall as cold air advection increases within the surface based cold dome. Prefer colder Nam temps and local wedge guidance with max temps mainly in the 40s with low to mid 50s in CSRA. Max temps expected in the morning then falling in the afternoon. Moisture advection increases overnight as weak low pressure develops in the Gulf and southwest flow aloft strengthens. Rain will increase overnight as short wave trough approaches/somewhat favorable entrance region with modest 250mb upper jet to northwest and isentropic lift strengthening. Min temps in the mid 30s north to low 40s south. Saturday and Saturday night...widespread rain through the day with stronger cold air damming. Raised pops to 100 percent and lowered temps. Its possible max temps stay in 30s...but went with upper 30s north to mid 40s south. So cold rain with high confidence. Threat for wintry precip is low however as blended guidance consistent with higher probability of freezing rain well north of the region in central NC. The Nam model appears to be the coldest deterministic solution with freezing rain a little closer to the border. Relatively significant qpf expected through the weekend. 1 to 2 inches average expected with higher amounts possible mainly in the Piedmont/west Midlands where upslope flow maximized. This may lead to river flooding later in the period. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Another low pressure system moving northeast from the Gulf of Mexico Sunday and tracking northeast along the stationary front along the SC coast. The moisture may be more limited especially by Sunday afternoon but ensemble means suggest at least chance rain through Monday then higher pops Monday night and Tuesday as mature cyclone approaches from the west. Wednesday is looking dry. Temperatures moderating late in the period. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... Light winds, increasing moisture, and a weak front in the area, will allow ifr/lifr conditions to develop in the csra. In the Midlands, ifr conditions are expected. The front will diminish this morning, and warm advection sets up through the day. Conditions may improve into mvfr later today as some breaks in the clouds develop. An area of low pressure moves across the region this evening, with conditions once again deteriorating back to ifr as showers and possibly isolated thunderstorms move towards the taf sites. As this low moves east, a strong wedge front will rapidly move southwards towards the Midlands sites by 06z. Both visibility and ceilings restrictions will continue as the wedge sets up. EXTENDED AVIATION OUTLOOK...Unsettled conditions will result in periods of widespread and prolonged flight restrictions through the weekend and into Monday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Feb 10, 4:27 AM EST, 22 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 427 AM EST Wed Feb 10 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 110930- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 427 AM EST Wed Feb 10 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 6:37 PM EST | Areal Flood Advisory | CAE | Aiken | 2 hr |
| Feb 11, 5:40 PM EST | Special Weather Statement | CAE | Richmond | 35 min |
Nearby
Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.